Hard Choices with Felbamate
by W. Edwin Dodson, MD
Dr. Dodson is Professor of Neurology and Pediatrics, Associate Vice Chancellor, and Associate Dean for Admissions and Continuing Medical Education at Washington University School of Medicine.
The approval of felbamate for sale in August 1993 represented the first advance in the drug treatment of epilepsy in the USA in fifteen years. Before being approved felbamate had been shown to be effective in adults with partial seizures and in children with Lennox-Gastaut syndrome. Furthermore, among the 3,000 people in whom it was evaluated, it was well tolerated and did not cause dangerous side effects. Coming after such a long dry spell, many people needed and wanted better drug treatment for their seizures. Hence, between September 1993 and August 1994 approximately 150,000 people tried felbamate; 50,000 began to take it long term. However, since August of 1994 when dangerous side effects were discovered, the number of people on felbamate has dropped off sharply.
The dangerous side effects of felbamate include bone marrow failure (aplastic anemia) and hepatic failure — either of which can be fatal. By mid-September 1994 twenty-four people had developed aplastic anemia while taking felbamate and another eight had developed liver failure. Eleven of these thirty-two people died.
Confronted by these alarming figures, a majority of patients on felbamate have switched to other medications. However, an estimated 10,000 to 12,000 people including many children continue to take it. Aware of the risks, many of these people have decided to continue taking it because it has helped them significantly when all other drugs had failed. Others are still trying to decide.
Based on what we know today, taking felbamate entails a risk. It is clear that people who try felbamate and are not helped by it should stop taking it. Thus far, no group of people have been identified in whom felbamate is “safe”. With 32 out of 50,000 people being affected, thechance of having a serious side effect calculates out to be approximately 1 in 1,500. This makes taking felbamate 25 times more dangerous than a years worth of car rides and 600 times more dangerous than taking a single flight on a commercial air line. Yet, other treatments for epilepsy are more dangerous than felbamate. For example, in a child less than two years old with uncontrolled seizures, felbamate is 3 times less dangerous than valproic acid which is associated with a 1 in 500 chance of fatal liver failure.
Those who are still deciding about felbamate have hard choices. If it has helped when nothing else did, should they continue taking it? If they keep on taking felbamate, what warning signs should they watch for? How often should they have laboratory tests done?
Ultimately it is the person with seizures or, in the case of children, the parents who must decide if the benefits of felbamate justify taking the risks based their own situation. One way of putting some of the issues in perspective is to answer several questions before deciding what to do. First, in what ways has felbamate helped? Second, how sizeable is this improvement? Third, has this improvement materially made life better, and if so, how? Finally, does this benefit justify taking a chance?
People who are considering these questions for themselves or their children need to discuss these issues with their physician plus other family members and then decide. If they decide to stop felbamate, their physician needs to be involved because seizures often increase when felbamate is discontinued.
Felbamate-related problems highlight several themes that are all too familiar among people who are affected by seizures. They routinely have to take extra chances and have to make hard decisions that those without seizures never even consider. Quality of life for people with epilepsy is a personal issue that involves more than seizure frequency and in some cases justifies making hard, even risky choices.